Idaho, 2006

Damaging Wind in Idaho, August 11, 2006

August 11, 2006 · NWS BOI · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 11, 7:45 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 11, 7:45 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
845 PM MDT FRI AUG 11 2006

.DISCUSSION...THE 00Z SOUNDINGS FROM BOISE IDAHO AND MEDFORD OREGON
ARE QUITE DRY.  SATELLITE IMAGERY SHOWS A DISSIPATING CUMULUS FIELD
OVER EASTERN OREGON.  THESE TWO PIECES OF INFORMATION LEAD ME TO
BELIEVE THAT THE 18Z AND 00Z NAM MODEL IS WAY OVERDONE IN
FORECASTING PRECIPITATION FROM EASTERN OREGON THROUGH CENTRAL IDAHO
OVERNIGHT.  IN ADDITION THIS MODEL PRECIPITATION IS FORECAST TO
OCCUR AT AN UNFAVORABLE TIME IN THE DIURNAL CYCLE.  THEREFORE...I
HAVE OPTED TO UPDATE THE FORECAST IN THE IDAHO MOUNTAIN ZONES AND IN
BAKER COUNTY OREGON TO REMOVE ALL MENTION OF PRECIP OVERNIGHT.  I
HAVE ALSO MODIFIED THE FORECAST OF SKY CONDITIONS TO SHOW LESS
CLOUDS AND MORE SMOKE IN THE MOUNTAINS. AREAS OF SMOKE WILL CONTINUE
TO BE A PROBLEM NEAR AND DOWNWIND FROM FOREST FIRES.  LATE AFTERNOON
VISIBLE SATELLITE IMAGERY SHOWED IMPRESSIVE SMOKE PLUMES COMING FROM
NUMEROUS FIRES IN CENTRAL IDAHO. WE HAVE ALSO RECEIVED SPOTTER
REPORTS OF VISIBILITY LESS THAN ONE MILE NEAR GARDEN VALLEY WHICH IS
DOWNWIND FROM THE COMPLEX OF FIRES NEAR OLA. THE REST OF THE
FORECAST IS RIGHT ON TRACK FOR COOLER WEATHER ON SATURDAY WITH A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND
CONTINUED DRY WEATHER IN THE VALLEYS.

.AVIATION...MAINLY VFR CONDITIONS OVER THE AREA TONIGHT AND SATURDAY
EXCEPT FOR REDUCED VISIBILITIES IN SMOKE NEAR FIRES.  SMOKE WILL
LOCALLY REDUCE VISIBILITIES TO 6-10SM FROM THE SURFACE TO AROUND
15000 FEET MSL...ESPECIALLY NEAR FIRES BETWEEN KBOI-KMYL. ISOLATED
MOUNTAIN SITES COULD SEE MVFR CONDITIONS IN REDUCED VISIBILITY IN
SMOKE AS THE SMOKE SETTLES IN VALLEYS BELOW DEVELOPING INVERSIONS.

.PREVIOUS DISCUSSIONS...
SHORT TERM...FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON TONIGHT
THROUGH SUNDAY.  2 UPPER LEVEL LOW PRESSURE S/WV TROUGHS WILL SWING
THROUGH COMMON TROUGH OVER PACIFIC NORTHWEST TONIGHT/EARLY SAT. THEN
PROGRESSIVE HIGH PRESSURE RIDGE IN EASTERN GULF OF ALASKA AT 20Z
MOVES OVER SOUTHWEST CANADA SAT NIGHT/SUN SHIFTING NORTHWEST TROUGH
EAST OF REGION WITH WEAK RIDGING MOVING INTO CWFA. 1ST S/WV OVER
CENTRAL WA AT 20Z APPEARS FAIRLY WEAK ON SATELLITE PIXS/12Z MODELS
FOR VERY LOW POPS MAINLY OVER NORTHERN MOUNTAINS THIS EVENING.
MOISTURE WILL BE QUITE LIMITED WITH THIS PASSING S/WV BUT THERE IS
SOME DYNAMICS ASSOCIATED WITH IT. STRONGER 2ND S/WV OFFSHORE
SOUTHWEST BC AT 20Z DIGS FURTHER SOUTH INTO CWFA THAN 1ST S/WV LATER
TONIGHT DUE TO 70+ KT H3 NORTHWESTERLY JET. 2ND S/WV SWINGS THROUGH
CWFA SAT MORNING INTO EASTERN ID BY AFTERNOON. MOISTURE STILL
LIMITED WITH THIS S/WV BUT INCREASED JET DYNAMICS SHIFTS LOW POPS
FURTHER SOUTH INTO MOUNTAINS OF SOUTHWEST ID SAT MORNING BEFORE S/WV
MOVES EAST OF CWFA BY AFTERNOON. SOUTHEAST ORE ZONES REMAIN ON DRIER
SIDE H3 JET SAT FOR JUST SOME CLOUDS FROM THIS PASSING S/WV. UNDER
NORTHWESTERLY FLOW ALOFT SAT MAX TEMPS COOL 2-5 DEGREES FROM TODAY/S
LEVELS. THIS WOULD BRING SAT MAX TEMPS TO 6-9 DEGREES BELOW SEASONAL
LEVELS. AS THE EASTERN GULF OF ALASKA RIDGE MOVES OVER SOUTHWEST
CANADA SAT NIGHT/SUN A 3RD S/WV AROUND 55N/140W AT 20Z DIGS SOUTH
ALONG NORTHWEST COAST TO DEVELOP A WEAK TROUGH NEAR NORTHERN CA
COAST BY AFTERNOON.  MOISTURE ASSOCIATED WITH THIS DIGGING S/WV
REMAINS EAST OF CWFA SAT NIGHT/SUN FOR DRY CONDITIONS OVER AREA. AS
WEAK TROUGH DEVELOPING NEAR NORTHERN CA COAST FLOW ALOFT OVER CWFA
BECOMES MORE SOUTHWESTERLY AND HEIGHTS/THICKNESSES OVER CWFA
INCREASE SUN ALLOWING MAX TEMPS TO WARM 3-6 DEGREES FROM SAT LEVELS
BUT STILL SLIGHTLY BELOW SEASONAL LEVELS.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...A FAIRLY HIGH AMPLITUDE
ZONAL FLOW SHOWN BY ALL OPERATIONAL MODELS WILL BRING MAINLY DRY
WEATHER AND TEMPERATURE VARIATIONS AROUND 5 DEGREES ON EITHER SIDE
OF NORMAL. MODELS AGREE WELL ON TIMING BUT GFS ENSEMBLES SHOW
NOTICEABLE BUT NOT LARGE AMPLITUDE SPREAD. WE MADE MINOR TEMPERATURE
ADJUSTMENTS TOWARD THE BEST MODELS...THE BIAS CORRECTED ADJMEX AND
GFS40. AN EXCEPTION TO THE MAINLY DRY FORECAST WILL BE WEDNESDAY...
WHERE WE RAISED POPS BY 10 PERCENT FOR 00Z WEDNESDAY TO 00Z THURSDAY
TO BE MORE COMPATIBLE WITH THE DEEPER TROUGH AND GOOD JET SUPPORT.
ALTHOUGH THE SOUTHERNMOST ZONES WILL BE DOMINATED BY DRY ZONAL FLOW
SLIGHT CHANCE/CHANCE POPS FARTHER NORTH SEEM WELL JUSTIFIED.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION............JB
AVIATION..............JA
PREVIOUS DISCUSSION...KP/JT
Hazardous weather outlook, Aug 11, 5:09 AM MST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
609 AM MDT FRI AUG 11 2006

IDZ011>016-028>030-ORZ061>064-121215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
509 AM PDT FRI AUG 11 2006 /609 AM MDT FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 9 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ada

When
August 11, 8:50 PM MST
Where
Ada County, Boise Terminal Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.567, -116.233

Boise ASOS

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531418.